Oklahoma, 2020

Flood and Hail in Oklahoma, June 21 to 22, 2020

June 21 to 22, 2020 · NWS OUN · 15 events in 8 counties and zones

Scattered thunderstorms developed during the early morning hours of the 21st leading to numerous severe reports, along with isolated reports of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed during the early morning hours of the 21st leading to numerous severe reports, along with isolated reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 21, 2:14 AM CST, 5 minutes earlier.

Area forecast discussion, Jun 21, 2:14 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
314 AM CDT Sun Jun 21 2020

...New LONG TERM...

.SHORT TERM...
(This evening through Sunday morning)
Issued at 127 PM CDT Sat Jun 20 2020

POPS were diminished for today, especially in southeastern
Oklahoma in the subsidence region of the MCV moving into SE OK
this afternoon. Other than isolated showers, thunder and rain
isn't expected until late this evening and early Sunday when
moderate warm advection is expected to form from western TX into
southwestern into a region of mass convergence. Scattered showers
and thunderstorms are expected from there toward central Oklahoma
before sunrise.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 313 AM CDT Sun Jun 21 2020

An area of showers and thunderstorms is expected to be ongoing
across portions of the area Monday morning. Showers and storms will
remain possible Monday afternoon but chances will increase again
Monday night into Tuesday morning. Some strong to severe storms will
also be possible.

NW flow aloft will continue to affect the area through at least the
middle part of the week. Showers and storms will be possible during
this time although where, when, if will be somewhat dependent on the
previous day/night's convection and the affects on the region.
However, in general, storms are expected to develop in the High
Plains due to upslope flow and at least approach and possibly move
into portions of the fa during the evening/overnight period.
Additional storms could develop in the fa during the afternoon/early
evening hours near any boundaries over the fa.

Late in the week, models begin to shift the upper weather pattern
with a trough moving across the central U.S. which will continue to
bring a chance for showers/storms to portions of the fa.

With the NW flow, clouds, and rain, temperatures are still expected
to remain around or below average for this time of year into next
weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1046 PM CDT Sat Jun 20 2020

Widely scattered showers and thunderstorms will continue to
develop overnight mainly south of I-40. Another area where storms
may move into will be NW OK near WWR around 07Z but confidence is
lower there, as storms moving out of KS may weaken before making
it that far south. Since it appears coverage should remain below
50% for most of the night, have only included VCTS at many of the
terminals. LAW and SPS may be amended later to include a tempo for
TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  70  88  69 /  30  60  20  80
Hobart OK         95  72  94  67 /  10  30  10  70
Wichita Falls TX  95  74  95  71 /  30  20  10  50
Gage OK           94  66  90  64 /  30  30  10  70
Ponca City OK     92  69  88  66 /  10  70  30  60
Durant OK         89  72  91  70 /  60  40  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....25
AVIATION...03
Hazardous weather outlook, Jun 20, 7:11 PM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
811 PM CDT Sat Jun 20 2020

OKZ004>048-050>052-TXZ083>090-211130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
811 PM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
Scattered strong to severe thunderstorms may develop
across parts of southern Oklahoma and western north Texas mainly
after 10 pm. If storms develop they will move northward into
parts of central Oklahoma during the overnight hours. Hail up to
the size of half dollars and wind gusts to 60 mph are possible
with the stronger storms. Heavy rainfall rates with thunderstorms
may result in minor flooding as well.

Elsewhere, a few strong thunderstorms over Kansas may move into
northern Oklahoma late this evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southwestern Oklahoma and western north Texas should be ready
for severe weather operations after 10pm and into the overnight
hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Severe storm potential increases on Sunday, with the highest
chances of storms in northern Oklahoma late Sunday into Monday.
Storms developing in Kansas will move southeastward into the area,
and are expected to develop into multiple lines. Damaging winds
and large hail are the primary concerns, however a tornado could
also be possible.

Severe chances continue Monday night into Tuesday, with severe
potential greatest in northern Oklahoma as another line of storms
enter the area. Large hail and damaging winds are the main
concern.

Storm potential continues through the remainder of the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 21, 1:14 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
214 AM CDT Sun Jun 21 2020

OKZ004-210745-
Harper OK-
214 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
245 AM CDT...

AT 214 AM CDT, a strong thunderstorm was located on the Kansas-
Oklahoma border northwest of Buffalo, moving south at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3700 9967 3677 9958 3673 9991 3700 9992
TIME...MOT...LOC 0711Z 350DEG 18KT 3700 9980

..speg.
Special weather statement, Jun 21, 1:25 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
225 AM CDT Sun Jun 21 2020

OKZ044-045-210800-
Cotton OK-Jefferson OK-
225 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Cotton and
northwestern Jefferson Counties Until 300 AM CDT...

AT 221 AM CDT, a strong thunderstorm was located near Hastings,
moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3413 9809 3413 9810 3415 9810 3415 9813
      3413 9815 3414 9818 3424 9819 3427 9793
      3410 9793
TIME...MOT...LOC 0721Z 282DEG 7KT 3419 9813

..speg.
Special weather statement, Jun 21, 1:26 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
226 AM CDT Sun Jun 21 2020

OKZ038-044-210800-
Cotton OK-Comanche OK-
226 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Cotton and south
central Comanche Counties Until 300 AM CDT...

AT 225 AM CDT, a strong thunderstorm was located near Chattanooga,
moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3433 9861 3434 9866 3446 9866 3452 9838
      3430 9838 3428 9861
TIME...MOT...LOC 0725Z 259DEG 22KT 3437 9864

..speg.
Special weather statement, Jun 21, 1:39 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
239 AM CDT Sun Jun 21 2020

OKZ045-210815-
Jefferson OK-
239 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Jefferson County
Until 315 AM CDT...

AT 235 AM CDT, a strong thunderstorm was located 4 miles northeast of
Terral, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3387 9792 3395 9796 3399 9795 3400 9796
      3406 9778 3394 9774 3393 9776 3391 9776
      3392 9778 3389 9778 3389 9779 3390 9780
      3388 9780
TIME...MOT...LOC 0735Z 250DEG 7KT 3394 9789

..speg.
Special weather statement, Jun 21, 2:09 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
309 AM CDT Sun Jun 21 2020

OKZ023-210845-
Caddo OK-
309 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Caddo County Until
345 AM CDT...

AT 307 AM CDT, a strong thunderstorm was located near Anadarko,
moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3513 9836 3517 9809 3491 9809 3495 9835
TIME...MOT...LOC 0807Z 269DEG 9KT 3504 9827

..speg.
Special weather statement, Jun 21, 2:17 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
317 AM CDT Sun Jun 21 2020

OKZ010-011-210845-
Major OK-Woodward OK-
317 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major and east
central Woodward Counties Until 345 AM CDT...

AT 317 AM CDT, strong thunderstorms were along a line extending from
8 miles north of Quinlan to 10 miles southwest of Alabaster Caverns
State Park, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3655 9896 3651 9896 3651 9893 3633 9881
      3635 9925 3659 9938 3660 9930 3664 9929
      3665 9902
TIME...MOT...LOC 0817Z 332DEG 29KT 3658 9905 3659 9929

..speg.

The radar

The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 08:17 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Caddo

When
June 21, 2:19 AM CST
Where
Caddo County, 1.79 mi SW of Anadarko
Measured
1.25 in hail
Reported by
Public
Coordinates
35.060, -98.260

Hail, Caddo

When
June 21, 2:22 AM CST
Where
Caddo County, 1.79 mi SW of Anadarko
Measured
1.5 in hail
Reported by
Public
Coordinates
35.060, -98.260

Hail, Caddo

When
June 21, 2:26 AM CST
Where
Caddo County, 1.79 mi SW of Anadarko
Measured
1.75 in hail
Reported by
Public
Coordinates
35.060, -98.260

Hail, Caddo

When
June 21, 2:53 AM CST
Where
Caddo County, 1.79 mi SW of Anadarko
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.060, -98.260

Hail, Jefferson

When
June 21, 3:17 AM CST
Where
Jefferson County, 1.34 mi WSW of Ryan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.010, -97.970

Hail, Canadian

When
June 21, 5:00 AM CST
Where
Canadian County, 4.82 mi NW of Piedmont
Measured
1 in hail
Reported by
Public
Coordinates
35.690, -97.810

Thunderstorm Wind, Oklahoma

When
June 21, 5:59 AM CST
Where
Oklahoma County, 1.49 mi NNE of (Okc)will Rogers Apt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.410, -97.590

Thunderstorm Wind, Garvin

When
June 21, 7:16 AM CST
Where
Garvin County, 3.97 mi W of Stratford
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.800, -97.030

Roof blown off a barn.

Flood, Comanche

When
June 21, 7:19 AM CST
Where
Comanche County, 1.32 mi N of Meers to 1.45 mi NNE of Meers
Cause
Heavy Rain
Reported by
Public
Coordinates
34.799, -98.577

Two inches of rain over the road near the intersections of NW Wolf Rd and Hwy 115.

Hail, Comanche

When
June 21, 7:28 AM CST
Where
Comanche County, 0.57 mi E of Meers
Measured
1 in hail
Reported by
Public
Coordinates
34.780, -98.570

Hail, Caddo

When
June 21, 9:25 AM CST
Where
Caddo County, 0.57 mi W of Boone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.900, -98.470

Thunderstorm Wind, Comanche

When
June 21, 10:55 AM CST
Where
Comanche County, 3.25 mi SSW of Lawton
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.570, -98.420

Thunderstorm Wind, Grady

When
June 21, 10:55 AM CST
Where
Grady County, 2.99 mi SSE of Bridge Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.190, -97.700

Multiple trees downed over roadway near county road 1270/ country street 2970, 2980.

Thunderstorm Wind, McClain

When
June 21, 11:10 PM CST
Where
McClain County, 0.92 mi WSW of Goldsby
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.144, -97.494

Five large trees blown down. Time estimated from radar.

Thunderstorm Wind, Grady

When
June 22, 10:45 PM CST
Where
Grady County, 7.39 mi W of Newcastle
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.235, -97.730

Various reports of wind damage in the bridge creek area. Trees downed, a couple sheds destroyed, minor roof damage to some homes. Trampoline was also damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904798, 904799, 904800, 904801, 904802, 904803, 904804, 904805, 904806, 904807, 904808, 904809, 904811, 906010, 906022.